I have been having issues with periods and the doctor was concerned about my recent ultrasound results. I have seen a specialist and he has recommended a Mirena. I’m a bit concerned as I don’t like the idea of it being in me and feel it is just a temporary treatment to put off a more permanent solution. Please share your experiences with one or with other options I may have.


Posted anonymously, 5th August 2014


Want more real mum questions sent to you?


Topics:
Ask your question

  • I’ve got it now and although my periods are regular and now very light, my skin has has become soo bad and my hair soo oily. I don’t know what to do because it’s hot so many advantages but these are big negatives.



  • I have my second one in now (inserted a couple of weeks ago). My first took about 4 months to settle down, I had spotting every day for this time – light, just annoying. Once it got into the swing of things I would bleed once a month for about 10 days at a time, but again very light. I’ve had no issues so continuing with it (it did hurt when it went in but only for a short time)



  • Hi im following this question



  • I used a Mirena a number of years ago for birth control but had it taken out after a few months as it caused me to feel uncomfortable around my period time and caused pain in my lower pelvic region. All those symptoms disappeared after i had it taken out.



  • Not to sure but I hope other mums can help you?



  • My SIL has one an she said it is a strange an un pleasant feeling, but I also have freiends who love it an have had to problem with it..



  • I’m am now onto my second mirena after severe fibroid and heavy periods. Its been a godsend for me and probably saved me having a hysterectomy. If its inserted properly, you can’t feel it. First one inserted while I was under having fibroid removed. After a few months, no more periods and easy. Second one inserted in doctor’s office and was painful. But once again, no periods, no signs of fibroids and I don’t even remember it is there. Good luck. If your specialist is great, go with her advice. If not find another.



  • I waited the time recommended to get used to the Mirena, as I can’t take any of the hormone pills and was trying this as one of my last options. I had terrible mood swings on it and it didn’t agree with my body. When I went to get it out, the Dr unfortunately was unable to get it out until he gave me a course of Nilastat to treat the very heavy thrush I had. I then had to go back to get it out on a separate visit after I finished the course of Nilstat. Once it was out I felt immediately better, as I had also been experiencing a pressure type feeling in my lower abdomen. This is just my experience and like a lot of other medications what doesn’t work for one person will work wonderfully well in someone else and visa versa.



  • I have the mirena in, this is my 4th year and it has taken this long for the BAD side effects to settle.
    My side effects:
    1. Bad mood swings.
    2. A period every other week – for a week. I controlled this by taking the mini pill with the Mirena but if I missed a day (or even took it in the afternoon rather than morning) I would bleed – for a week. And they were much heavier than I have ever had before.
    3. My face broke out.
    4. I have gained weight and struggle to loose it when I really try but this may not be the Mirena.

    3 months ago I stopped taking the mini pill and everything has leveled out (for now).

    Positives: No need to remember to take the pill, can’t feel it in there. I don’t know if I will get another put in when I take this one out, still considering my options.

    I have friends who have it – some love it but just as many have some, or all of the symptoms I have had. Good luck with which ever option you take.



  • Ive never had the mirena but a few of my friends have and they said its really good but when they had it taken out as they wanted to add to their family it took over 12 months for them to fall pregnant.
    Also they did mention that they did put a bit of weight on whivh is one of the side affects.
    If your not happy with what your doctor is saying your more then entitled to get a second opinion



  • Mirena is the new “Gold Standard” in birth control as it is much more effective than the pill, condoms, spermicides, and just about anything else. It is what doctors are now trained to recommend instead of the pill, as so many people fall pregnant while on the pill.

    Mirena has the added benefits of reducing your menstrual flow, and perhaps stopping it altogether while you use Mirena. Be aware, however, that there is now a class action suit in the US against the company that produces Mirena as many women have had adverse side effects not listed in the warning, such as severe weight gain and depression. There is a group in Australia considering joining this law suit.

    No one I know has experienced depression or severe weight gain while using Mirena. Most of the women I know have said it helped with their very heavy flow and gave them piece of mind. Some had it removed after a few months because they were uncomfortable knowing it was in there. That is always an option for you. It is easily removed by the doctor and relatively pain free. Of course you can ask for more information and an explanation of the procedure from the doctor or specialist.



  • I had a Mirena inserted a couple of years ago by my gyno request I really did not want it it helped for a little while but after a couple of months I requested it to be removed as I hated it I always felt uncomfortable


Post an answer
Like Facebook page

LIKE MoM on Facebook

What is your answer to that question?
Would you like to include a photo?

No picture uploaded yet
Please wait to see your image preview here before hitting the submit button.

Your MoM account

Lost your password?

Enter your email and a password below to post your answer and join MoM:

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just submit?

Write A Rating Just Submit
Join